Alert archive / Michigan / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 84, NWS Gaylord, MI

October 29, 1996Leelanau County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Oct 29, 1996, 6:34 PM EST for Leelanau County, Michigan. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 29, 1996, 6:34 PM EST (23:34 UTC)
Expired
Oct 29, 1996, 7:20 PM EST
In force
46 min
Issued by
NWS Gaylord, MI
Area
Whole counties

County Leelanau County, MI

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.6 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 1996-10-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 1996-10-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1440 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
299 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAPN 292332 RRA
SVRAPN
MIZ514-535-536-MIC089-300020-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
634 PM EST TUE OCT 29 1996

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 720 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHWEST LOWER MICHIGAN

   ...LEELANAU COUNTY
 
AT 630 PM EST... NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM MOVING INLAND OVER LEELANAU COUNTY FROM LAKE
MICHIGAN. THE STORM WAS MOVING NORTHEAST AT 60 MPH... AND WILL
PRODUCE DAMAGING WINDS ACROSS LEELANAU COUNTY.
 
DESTRUCTIVE WIND AND HAIL...TORRENTIAL RAIN...AND DEADLY LIGHTNING
WILL OCCUR WITH THIS SEV\ERE THUNDERSTORM. SEEK SHELTER NOW.

SHOBE2/KOPSKY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 29, 2:48 AM EST, 15 hours 46 minutes earlier.

Area forecast discussion, Oct 29, 2:48 AM EST, 15 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
248 AM EST TUE OCT 29 1996

CURRENT SFC PLOTS SHOW HIGH PRES IN CONTROL ACRS FA. MAIN FCST PROBS
FOR 48 HR PERIOD WILL BE CENTERED DURING OVERNIGHT PERIOD...W/ HEAVY
RAIN AND SVR WX POTNTL ALONG WITH WINDY CONDITIONS. OVERNIGHT WED AND
INTO THURS COULD POSE A PROB AS WELL IF INSTABILITY PARAMETERS COME
INTO PLACE FOR LK EFFECT PCPN.

00Z ETA RUN UNAVLBL...NGM AND AVN HAD FAIRLY SIMILAR SOLUTIONS. ALSO
NOTED THAT 12Z ETA SOLUTIONS FOR 00Z AND 12Z WED (36 AND 48 HR FCST) ARE
NOT MUCH DIFF THAN THE MORE RECENT NGM/AVN RUNS (24 AND 36 HR FCST).
THUS THERE APPEARS TO BE GOOD INITIALIZATION WITH THE RUNS. SFC HIGH/
WK GRADIENT OVR FA EARLY THIS AM WILL QUICKLY GIVE WAY TO STG WAA/ISEN
LIFT LATER TODAY...WITH FAIRLY GOOD THCK PACKNIG OVER AREA. THUS WOULD
XCPT RAPID INCRS IN MID/HGH CLDS TODAY AS CONDENSATION PRES DEFICITS
CONTINUE TO DECREASE. 00Z GRIDDED DATA STILL UNAVLBL...BUT CAN SEE FROM
AFOS GRPHCS AND 12Z GRIDDED DATA THAT NRN LWR MI/ ERN UPR MI WILL BE A
MUCH MORE FAVRBL AREA DYNAMICALLY SPEAKING AS COMPARED TO THE 00Z MON
MODEL RUN. LOOKS LIKE A FAIRLY ACTIVE NIGHT TUES INTO WED AM WITH STG
UPR DIFFLUENCE/DPVA AND WAA DRIVING VERTICAL MOTION. LOOKS LIKE DVRGNCE
ALOFT ACROSS ENTIRE CWA WILL BE AIDED IN NRN AREAS WITH APPRCHNG JET
MAX. IT APPEARS ATTM THAT SHEAR AXIS WILL SET UP OVR CEN LWR MI...
SETTING THE STAGE FOR GOOD AGEO DVRGNCE IN XTRM NRN LWR/ERN UPR MI
UNDER LRQ OF THIS JET MAX. NO DOUBT A GOOD RAIN EVENT HEADED FOR FA
TONIGHT AND INTO WED MORNING.

AS FOR SVR WX CHANCES...HAVE TO BE CONCERNED W/ NEARLY 60KT 850 JET
NUDGING INTO FA OVERNIGHT...ALONG W/ GOOD THTE RIDGING. AGAIN...XTRM
NRN LWR AND ERN UPR COULD RECEIVE THE BRUNT DYNAMICALLY SPEAKING W/
COUPLING OF STG 850 JET AND LFQ OF UPR JET. IT IS NO SURPRISE THEN THAT
THIS REGION HAS THE BULLSEYE OF LAVE UVV BTWN 850 AND 500 MB.
HWVR...SVR CHCS FOR ERN LIMITED GIVEN LOWER H8 TEMPS. (WOULD BE LOOKING
AT ELEVATED CONVECTION WITH STG WAA AT H8 W/ SIGNIFICANT DRYING AT MID
LVLS). FARTHER S INTO LWR MI...SVR WX CHCS ARE INCREASED W/ HIGHER H8
TEMPS (NEAR +10). STG LIFT AT MID LVLS... ALONG W/ DRY AIR
INTRUSION...WOULD ALLOW 700-500 MB LAYER TO COOL MUCH MORE RAPIDLY AS
H8 TEMPS/DWPTS INCREASE. THIS CAN BE DEPICTED WELL ON ETA PROGGED
SOUNDINGS...EVEN THOUGH SUCH ARE BASED ON 12Z RUN. WOULD APPEAR FROM
LOOPING THESE SOUNDINGS THAT THE BEST H8 TO 85 LAPSE RATE AND MID LVL
DRYING WILL BE ARND 06Z. GIVEN XPCTED WIND PROFILE...STG STRAIGHT LINE
WINDS WOULD NO DOUBT BE THE GREATEST SVR WX THREAT. DEFINITELY
SOMETHING TO WATCH.

ALL AREAS WILL BECM WINDY OVERNIGHT...HARD TO IMAGE 20 TO 30 MPH NOT
OUT OF THE QUESTION AT SOME POINT (ESP IN SRN PRTNS OF NRN LWR) GIVEN
SOME TRANSPORT OF 850 MB MOMENTUM (50+ KTS) DOWN TO SFC. STILL...FEEL
15 TO 25 MPH AND GUSTY WOULD BE ACCEPTBL FOR 12 HR AVERAGE INTO
DAYBREAK WED.

RAIN WED WILL BECM MORE SCT WITH FROPA AS DYNAMICS SHOOT RAPIDLY N OF
FA. QUESTION THEN WILL BECM HOW LONG POST FNTL/WRAP ARND PCPN AND
CLDNESS WILL LINGER AFT DAYLIGHT HOURS WED...AND HOW MUCH OF AN EFFECT
LK TO H8 INSTABILITY WILL HAVE ON KEEPING CLDS/PCPN (LES?) OVR AREA INTO
FRI. WILL HAVE TO WATCH HOW CLOSE THE H8 -10 AND -15 ISOTHERMS COME TO
ERN LK SUPERIOR AND NRN LK MI ON THURS AND FRI.

/8/15 ERN UPR MI  SSM  ST IGNACE

.TODAY...INCREASING CLOUDINESS. HIGH IN THE MID TO UPPER 40S. EAST WIND
LESS THAN 10 MPH BECOMING SOUTHEAST 10 TO 20 MPH THIS AFTERNOON.

/16/19/20/21/25/26/27/31/32/33  NW LWR  TVC  CAD

.TODAY...INCREASING CLOUDINESS. RAIN LIKELY TOWARD EVENING. HIGH IN THE
LOW TO MID 50S. SOUTH WIND LESS THAN 10 MPH BECOMING SOUTHEAST 10 TO 20
MPH THIS AFTERNOON.

/17/18/22/23/24/28/29/30/34/35/36/41/42

.TODAY...INCREASING CLOUDINESS. A CHANCE OF RAIN LATE. HIGH IN THE MID
50S. SOUTHEAST WIND 5 TO 15 MPH.

HURLEY

Nearby

Severe Thunderstorm Warnings in Michigan, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.